Alert archive / North Dakota / River Flood Warnings in 2023
River Flood Warning 39, NWS Grand Forks, ND
NWS Grand Forks, ND issued this river flood warning at May 1, 2023, 8:59 AM CDT for Richland County, North Dakota. It took effect at May 1, 2023, 1:00 PM CDT. It was in force for 19 hr.
The area
The outline as issued.
The facts
- Issued
- May 1, 2023, 8:59 AM CDT (13:59 UTC)
- In effect from
- May 1, 2023, 1:00 PM CDT
- Expired
- May 2, 2023, 7:37 AM CDT
- In force
- 19 hr
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Flood severity
- Minor
County Richland County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 127 km from the middle of the area, began a volume at 13:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Wild Rice River (ND) near Abercrombie (ABRN8). The gauge peaked at 10.05 ft at May 1, 2023, 4:00 PM CDT.
- Action stage
- 17 ft
- Minor stage
- 20 ft
- Moderate stage
- 22 ft
- Major stage
- 28 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 05053000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
905
WGUS43 KFGF 011359
FLWFGF
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Grand Forks ND
859 AM CDT Mon May 1 2023
...The National Weather Service in Grand Forks ND has issued a Flood
Warning for the following rivers in North Dakota...
Wild Rice River (ND) near Abercrombie affecting Richland County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Safety message - Turn around, don't drown. Don't travel through
flooded areas. Most flood deaths occur in vehicles.
&&
Additional information is available at www.weather.gov.
NDC077-022000-
/O.NEW.KFGF.FL.W.0039.230501T1800Z-230503T1800Z/
/ABRN8.1.ER.230501T1800Z.230502T0000Z.230502T1200Z.NO/
859 AM CDT Mon May 1 2023
...FLOOD WARNING IN EFFECT FROM THIS AFTERNOON TO EARLY WEDNESDAY
AFTERNOON...
* WHAT...Minor flooding is forecast.
* WHERE...Wild Rice River (ND) near Abercrombie.
* WHEN...From this afternoon to early Wednesday afternoon.
* IMPACTS...At 10.0 feet, MINOR FLOOD.
* ADDITIONAL DETAILS...
- At 8:00 AM CDT Monday the stage was 10.0 feet.
- Forecast...The river is expected to rise above flood stage
this afternoon to a crest of 10.1 feet this evening. It will
then fall below flood stage tomorrow morning.
- Flood stage is 10.0 feet.
&&
LAT...LON 4663 9696 4663 9679 4612 9664 4611 9712
$$
JK3 follow-up statements
564
WGUS83 KFGF 011403
FLSFGF
Flood Statement
National Weather Service Grand Forks ND
903 AM CDT Mon May 1 2023
...The Flood Warning is extended for the following rivers in North
Dakota...Minnesota...
Red River of the North at East Grand Forks affecting Polk and
Grand Forks Counties.
Sheyenne River at Harwood affecting Cass County.
...The Flood Warning continues for the following rivers in North
Dakota...Minnesota...
Pembina River at Neche affecting Pembina County.
Red River of the North at Drayton affecting Pembina, Kittson,
Marshall and Walsh Counties.
Red River of the North at Pembina affecting Pembina and Kittson
Counties.
Red River of the North at Oslo affecting Polk, Grand Forks,
Marshall and Walsh Counties.
Red River of the North at Fargo affecting Clay and Cass Counties.
Wild Rice River (ND) near Abercrombie affecting Richland County.
...The Flood Warning is cancelled for the following rivers in North
Dakota...Minnesota...
Red River of the North at Halstad affecting Traill and Norman
Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Please report observed flooding to local emergency services or law
enforcement and request they pass this information to the National
Weather Service when you can do so safely.
Safety message - Turn around, don't drown. Don't travel through
flooded areas. Most flood deaths occur in vehicles.
&&
Additional information is available at www.weather.gov.
MNC107-NDC097-011515-
/O.CAN.KFGF.FL.W.0018.000000T0000Z-230501T1403Z/
/HILN8.1.SM.230418T0543Z.230423T2030Z.230501T0048Z.NO/
903 AM CDT Mon May 1 2023
...FLOOD WARNING FOR SNOWMELT IS CANCELLED...
The Flood Warning is cancelled for
the Red River of the North at Halstad.
* ADDITIONAL DETAILS...
- At 8:30 AM CDT Monday the stage was 25.2 feet.
- Forecast...The river is expected to fall to 19.4 feet Monday
morning.
&&
LAT...LON 4767 9698 4767 9673 4715 9673 4724 9695
$$
NDC067-022015-
/O.EXT.KFGF.FL.W.0038.000000T0000Z-230504T0000Z/
/NCEN8.2.RS.230428T1710Z.230429T1045Z.230502T1800Z.NO/
903 AM CDT Mon May 1 2023
...FLOOD WARNING NOW IN EFFECT UNTIL WEDNESDAY EVENING...
* WHAT...Moderate flooding is occurring and minor flooding is
forecast.
* WHERE...Pembina River at Neche.
* WHEN...Until Wednesday evening.
* IMPACTS...At 19.0 feet, MODERATE FLOOD. Residential damage begins.
* ADDITIONAL DETAILS...
- At 7:45 AM CDT Monday the stage was 19.0 feet.
- Recent Activity...The maximum river stage in the 24 hours
ending at 7:45 AM CDT Monday was 19.7 feet.
- Forecast...The river is expected to fall below flood stage
early tomorrow afternoon and continue falling to 14.9 feet
Monday morning.
- Flood stage is 18.0 feet.
&&
LAT...LON 4900 9723 4889 9722 4891 9764 4900 9771
$$
NDC017-022015-
/O.EXT.KFGF.FL.W.0028.000000T0000Z-230502T2101Z/
/HWDN8.1.SM.230419T2137Z.230423T0515Z.230501T1501Z.NO/
903 AM CDT Mon May 1 2023
...FLOOD WARNING FOR SNOWMELT NOW IN EFFECT UNTIL TOMORROW
AFTERNOON...
* WHAT...Minor flooding is occurring.
* WHERE...Sheyenne River at Harwood.
* WHEN...Until tomorrow afternoon.
* IMPACTS...At 84.0 feet, MINOR FLOOD. Actions taken to completely
seal the flood barrier.
* ADDITIONAL DETAILS...
- At 8:15 AM CDT Monday the stage was 84.1 feet.
- Recent Activity...The maximum river stage in the 24 hours
ending at 8:15 AM CDT Monday was 84.2 feet.
- Forecast...The river is expected to fall below flood stage
late this morning and continue falling to 81.4 feet Monday
morning.
- Flood stage is 84.0 feet.
&&
LAT...LON 4709 9683 4697 9683 4693 9686 4692 9699
4701 9698
$$
MNC119-NDC035-022015-
/O.EXT.KFGF.FL.W.0017.000000T0000Z-230508T0600Z/
/EGFM5.1.SM.230418T0852Z.230425T0045Z.230507T0000Z.NO/
903 AM CDT Mon May 1 2023
...FLOOD WARNING FOR SNOWMELT NOW IN EFFECT UNTIL EARLY MONDAY
MORNING...
* WHAT...Minor flooding is occurring and minor flooding is forecast.
* WHERE...Red River of the North at East Grand Forks.
* WHEN...Until early Monday morning.
* IMPACTS...At 36.5 feet, River Heights Trail Head and Park closed.
(East Grand Forks)
* ADDITIONAL DETAILS...
- At 8:45 AM CDT Monday the stage was 37.2 feet.
- Recent Activity...The maximum river stage in the 24 hours
ending at 8:45 AM CDT Monday was 38.1 feet.
- Forecast...The river is expected to fall below flood stage
Saturday evening and continue falling to 25.7 feet Monday
morning.
- Flood stage is 28.0 feet.
&&
LAT...LON 4767 9699 4810 9719 4807 9698 4768 9674
$$
MNC069-089-NDC067-099-022015-
/O.CON.KFGF.FL.W.0024.000000T0000Z-000000T0000Z/
/DRTN8.2.SM.230420T0921Z.230501T0845Z.000000T0000Z.NO/
903 AM CDT Mon May 1 2023
...FLOOD WARNING FOR SNOWMELT REMAINS IN EFFECT UNTIL FURTHER
NOTICE...
* WHAT...Moderate flooding is occurring and moderate flooding is
forecast.
* WHERE...Red River of the North at Drayton.
* WHEN...Until further notice.
* IMPACTS...At 41.3 feet, MN 175 bridge (north of Drayton and south
of Pembina) approaches flood (MN DOT).
* ADDITIONAL DETAILS...
- At 8:45 AM CDT Monday the stage was 40.3 feet.
- Recent Activity...The maximum river stage in the 24 hours
ending at 8:45 AM CDT Monday was 40.4 feet.
- Forecast...The river is expected to fall to 37.8 feet next
Monday.
- Flood stage is 32.0 feet.
&&
LAT...LON 4874 9702 4846 9705 4848 9725 4881 9734
$$
MNC069-NDC067-022015-
/O.CON.KFGF.FL.W.0023.000000T0000Z-000000T0000Z/
/PBNN8.2.SM.230420T2226Z.230507T0600Z.000000T0000Z.NO/
903 AM CDT Mon May 1 2023
...FLOOD WARNING FOR SNOWMELT REMAINS IN EFFECT UNTIL FURTHER
NOTICE...
* WHAT...Moderate flooding is occurring and moderate flooding is
forecast.
* WHERE...Red River of the North at Pembina.
* WHEN...Until further notice.
* IMPACTS...At 48.0 feet, City dike patrol begins.
* ADDITIONAL DETAILS...
- At 8:30 AM CDT Monday the stage was 46.2 feet.
- Recent Activity...The maximum river stage in the 24 hours
ending at 8:30 AM CDT Monday was 46.2 feet.
- Forecast...The river is expected to rise to near 48 feet next
weekend.
- Flood stage is 39.0 feet.
&&
LAT...LON 4874 9701 4877 9732 4900 9740 4900 9700
$$
MNC089-119-NDC035-099-022015-
/O.CON.KFGF.FL.W.0019.000000T0000Z-000000T0000Z/
/OSLM5.2.SM.230418T1022Z.230425T0400Z.000000T0000Z.NO/
903 AM CDT Mon May 1 2023
...FLOOD WARNING FOR SNOWMELT REMAINS IN EFFECT UNTIL FURTHER
NOTICE...
* WHAT...Moderate flooding is occurring and moderate flooding is
forecast.
* WHERE...Red River of the North at Oslo.
* WHEN...Until further notice.
* IMPACTS...At 35.0 feet, North of Oslo Highway 220 and 317
typically overtop.
* ADDITIONAL DETAILS...
- At 8:15 AM CDT Monday the stage was 35.0 feet.
- Recent Activity...The maximum river stage in the 24 hours
ending at 8:15 AM CDT Monday was 35.4 feet.
- Forecast...The river is expected to fall to 32.2 feet Monday
morning.
- Flood stage is 26.0 feet.
&&
LAT...LON 4848 9725 4846 9706 4807 9698 4810 9721
$$
MNC027-NDC017-022015-
/O.CON.KFGF.FL.W.0004.000000T0000Z-000000T0000Z/
/FGON8.1.SM.230416T0922Z.230422T1215Z.000000T0000Z.NO/
903 AM CDT Mon May 1 2023
...FLOOD WARNING FOR SNOWMELT REMAINS IN EFFECT UNTIL FURTHER
NOTICE...
* WHAT...Minor flooding is occurring and minor flooding is forecast.
* WHERE...Red River of the North at Fargo.
* WHEN...Until further notice.
* IMPACTS...At 22.0 feet, North Broadway bridge is closed
(Fargo/Moorhead).
* ADDITIONAL DETAILS...
- At 8:15 AM CDT Monday the stage was 21.6 feet.
- Recent Activity...The maximum river stage in the 24 hours
ending at 8:15 AM CDT Monday was 22.4 feet.
- Forecast...The river is expected to fall to 19.5 feet Monday
morning.
- Flood stage is 18.0 feet.
&&
LAT...LON 4677 9671 4676 9689 4724 9694 4724 9683
4715 9673
$$
NDC077-022015-
/O.CON.KFGF.FL.W.0039.230501T1800Z-230503T1800Z/
/ABRN8.1.ER.230501T1800Z.230502T0000Z.230502T1200Z.NO/
903 AM CDT Mon May 1 2023
...FLOOD WARNING REMAINS IN EFFECT FROM THIS AFTERNOON TO EARLY
WEDNESDAY AFTERNOON...
* WHAT...Minor flooding is forecast.
* WHERE...Wild Rice River (ND) near Abercrombie.
* WHEN...From this afternoon to early Wednesday afternoon.
* IMPACTS...At 10.0 feet, MINOR FLOOD.
* ADDITIONAL DETAILS...
- At 8:00 AM CDT Monday the stage was 10.0 feet.
- Forecast...The river is expected to rise above flood stage
this afternoon to a crest of 10.1 feet this evening. It will
then fall below flood stage tomorrow morning.
- Flood stage is 10.0 feet.
&&
LAT...LON 4663 9696 4663 9679 4612 9664 4611 9712
$$
JK839
WGUS83 KFGF 020207
FLSFGF
Flood Statement
National Weather Service Grand Forks ND
907 PM CDT Mon May 1 2023
...The Flood Warning is extended for the following rivers in
Minnesota...North Dakota...
Red River of the North at East Grand Forks affecting Polk and
Grand Forks Counties.
...The Flood Warning continues for the following rivers in
Minnesota...North Dakota...
Red River of the North at Drayton affecting Pembina, Marshall,
Walsh and Kittson Counties.
Red River of the North at Pembina affecting Pembina and Kittson
Counties.
Red River of the North at Oslo affecting Walsh, Marshall, Polk
and Grand Forks Counties.
Red River of the North at Fargo affecting Cass and Clay Counties.
Wild Rice River (ND) near Abercrombie affecting Richland County.
Pembina River at Neche affecting Pembina County.
.The Red River has crested at all sites except for Pembina and just
north of Drayton. Moderate flooding will continue at Pembina and
Drayton. Recessions in river stage are expected over the next few
days at Oslo, Grand Forks, Fargo, Halstad, and Wahpeton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Safety message - Turn around, don't drown. Don't travel through
flooded areas. Most flood deaths occur in vehicles.
Please report observed flooding to local emergency services or law
enforcement and request they pass this information to the National
Weather Service when you can do so safely.
&&
Additional information is available at www.weather.gov.
MNC119-NDC035-030815-
/O.EXT.KFGF.FL.W.0017.000000T0000Z-230508T0824Z/
/EGFM5.1.SM.230418T0852Z.230425T0045Z.230507T0224Z.NO/
907 PM CDT Mon May 1 2023
...FLOOD WARNING FOR SNOWMELT NOW IN EFFECT UNTIL EARLY MONDAY
MORNING...
* WHAT...Minor flooding is occurring and minor flooding is forecast.
* WHERE...Red River of the North at East Grand Forks.
* WHEN...Until early Monday morning.
* IMPACTS...At 36.5 feet, River Heights Trail Head and Park closed.
(East Grand Forks)
* ADDITIONAL DETAILS...
- At 8:45 PM CDT Monday the stage was 36.7 feet.
- Recent Activity...The maximum river stage in the 24 hours
ending at 8:45 PM CDT Monday was 37.7 feet.
- Forecast...The river is expected to fall below flood stage
late Saturday evening and continue falling to 25.2 feet
Monday evening.
- Flood stage is 28.0 feet.
&&
LAT...LON 4767 9699 4810 9719 4807 9698 4768 9674
$$
NDC077-030815-
/O.CON.KFGF.FL.W.0039.000000T0000Z-230503T1800Z/
/ABRN8.1.SM.230501T1615Z.230502T0100Z.230502T1200Z.NO/
907 PM CDT Mon May 1 2023
...FLOOD WARNING FOR SNOWMELT REMAINS IN EFFECT UNTIL EARLY
WEDNESDAY AFTERNOON...
* WHAT...Minor flooding is occurring and minor flooding is forecast.
* WHERE...Wild Rice River (ND) near Abercrombie.
* WHEN...Until early Wednesday afternoon.
* IMPACTS...At 10.0 feet, MINOR FLOOD.
* ADDITIONAL DETAILS...
- At 8:00 PM CDT Monday the stage was 10.0 feet.
- Recent Activity...The maximum river stage in the 24 hours
ending at 8:00 PM CDT Monday was 10.0 feet.
- Forecast...The river is expected to fall below flood stage
tomorrow morning and continue falling to 6.1 feet Monday
evening.
- Flood stage is 10.0 feet.
&&
LAT...LON 4663 9696 4663 9679 4612 9664 4611 9712
$$
NDC067-030815-
/O.CON.KFGF.FL.W.0038.000000T0000Z-230504T0000Z/
/NCEN8.1.SM.230428T1710Z.230429T1045Z.230502T1800Z.NO/
907 PM CDT Mon May 1 2023
...FLOOD WARNING FOR SNOWMELT REMAINS IN EFFECT UNTIL WEDNESDAY
EVENING...
* WHAT...Minor flooding is occurring and minor flooding is forecast.
* WHERE...Pembina River at Neche.
* WHEN...Until Wednesday evening.
* IMPACTS...At 19.0 feet, MODERATE FLOOD. Residential damage begins.
* ADDITIONAL DETAILS...
- At 8:45 PM CDT Monday the stage was 18.6 feet.
- Recent Activity...The maximum river stage in the 24 hours
ending at 8:45 PM CDT Monday was 18.9 feet.
- Forecast...The river is expected to fall below flood stage
early tomorrow afternoon and continue falling to 14.8 feet
Monday evening.
- Flood stage is 18.0 feet.
&&
LAT...LON 4900 9723 4889 9722 4891 9764 4900 9771
$$
MNC069-089-NDC067-099-030815-
/O.CON.KFGF.FL.W.0024.000000T0000Z-000000T0000Z/
/DRTN8.2.SM.230420T0921Z.230501T1745Z.000000T0000Z.NO/
907 PM CDT Mon May 1 2023
...FLOOD WARNING FOR SNOWMELT REMAINS IN EFFECT UNTIL FURTHER
NOTICE...
* WHAT...Moderate flooding is occurring and moderate flooding is
forecast.
* WHERE...Red River of the North at Drayton.
* WHEN...Until further notice.
* IMPACTS...At 41.3 feet, MN 175 bridge (north of Drayton and south
of Pembina) approaches flood (MN DOT).
* ADDITIONAL DETAILS...
- At 8:45 PM CDT Monday the stage was 40.3 feet.
- Recent Activity...The maximum river stage in the 24 hours
ending at 8:45 PM CDT Monday was 40.4 feet.
- Forecast...The river is expected to fall to 37.1 feet Monday
evening.
- Flood stage is 32.0 feet.
&&
LAT...LON 4874 9702 4846 9705 4848 9725 4881 9734
$$
MNC069-NDC067-030815-
/O.CON.KFGF.FL.W.0023.000000T0000Z-000000T0000Z/
/PBNN8.2.SM.230420T2226Z.230507T0600Z.000000T0000Z.NO/
907 PM CDT Mon May 1 2023
...FLOOD WARNING FOR SNOWMELT REMAINS IN EFFECT UNTIL FURTHER
NOTICE...
* WHAT...Moderate flooding is occurring and moderate flooding is
forecast.
* WHERE...Red River of the North at Pembina.
* WHEN...Until further notice.
* IMPACTS...At 48.0 feet, City dike patrol begins.
* ADDITIONAL DETAILS...
- At 8:30 PM CDT Monday the stage was 46.2 feet.
- Recent Activity...The maximum river stage in the 24 hours
ending at 8:30 PM CDT Monday was 46.2 feet.
- Forecast...The river is expected to rise to a crest of 48.0
feet early Sunday morning.
- Flood stage is 39.0 feet.
&&
LAT...LON 4874 9701 4877 9732 4900 9740 4900 9700
$$
MNC089-119-NDC035-099-030815-
/O.CON.KFGF.FL.W.0019.000000T0000Z-000000T0000Z/
/OSLM5.2.SM.230418T1022Z.230425T0400Z.000000T0000Z.NO/
907 PM CDT Mon May 1 2023
...FLOOD WARNING FOR SNOWMELT REMAINS IN EFFECT UNTIL FURTHER
NOTICE...
* WHAT...Moderate flooding is occurring and moderate flooding is
forecast.
* WHERE...Red River of the North at Oslo.
* WHEN...Until further notice.
* IMPACTS...At 35.0 feet, North of Oslo Highway 220 and 317
typically overtop.
* ADDITIONAL DETAILS...
- At 8:15 PM CDT Monday the stage was 34.8 feet.
- Recent Activity...The maximum river stage in the 24 hours
ending at 8:15 PM CDT Monday was 35.2 feet.
- Forecast...The river is expected to fall to 31.9 feet Monday
evening.
- Flood stage is 26.0 feet.
&&
LAT...LON 4848 9725 4846 9706 4807 9698 4810 9721
$$
MNC027-NDC017-030815-
/O.CON.KFGF.FL.W.0004.000000T0000Z-000000T0000Z/
/FGON8.1.SM.230416T0922Z.230422T1215Z.000000T0000Z.NO/
907 PM CDT Mon May 1 2023
...FLOOD WARNING FOR SNOWMELT REMAINS IN EFFECT UNTIL FURTHER
NOTICE...
* WHAT...Minor flooding is occurring and minor flooding is forecast.
* WHERE...Red River of the North at Fargo.
* WHEN...Until further notice.
* IMPACTS...At 21.0 feet, 3rd Street underpass is closed (Moorhead).
* ADDITIONAL DETAILS...
- At 8:15 PM CDT Monday the stage was 21.3 feet.
- Recent Activity...The maximum river stage in the 24 hours
ending at 8:15 PM CDT Monday was 22.0 feet.
- Forecast...The river is expected to fall to 19.4 feet Monday
evening.
- Flood stage is 18.0 feet.
&&
LAT...LON 4677 9671 4676 9689 4724 9694 4724 9683
4715 9673
$$
BH260
WGUS83 KFGF 021237
FLSFGF
Flood Statement
National Weather Service Grand Forks ND
737 AM CDT Tue May 2 2023
...The Flood Warning is cancelled for the following rivers in North
Dakota...
Wild Rice River (ND) near Abercrombie affecting Richland County.
NDC077-021345-
/O.CAN.KFGF.FL.W.0039.000000T0000Z-230502T1237Z/
/ABRN8.1.SM.230501T1615Z.230502T0100Z.230502T0745Z.NO/
737 AM CDT Tue May 2 2023
...FLOOD WARNING FOR SNOWMELT IS CANCELLED...
The Flood Warning is cancelled for
the Wild Rice River (ND) near Abercrombie.
* ADDITIONAL DETAILS...
- At 7:00 AM CDT Tuesday the stage was 9.95 feet, which is
under minor flood stage. The river should remain below flood
stage.
- Forecast...The river is expected to fall to 6.1 feet Monday
evening.
&&
LAT...LON 4663 9696 4663 9679 4612 9664 4611 9712
$$
DJRWhat forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this river flood warning went out at May 1, 6:43 AM CDT, 2 hours 16 minutes earlier.
Area forecast discussion, May 1, 6:43 AM CDT, 2 hours 16 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
643 AM CDT Mon May 1 2023
.UPDATE...
Issued at 643 AM CDT Mon May 1 2023
A pocket of alto stratus is moving out of Manitoba, otherwise
skies are clear with north-northwest winds 10-15 mph. CU should
develop with daytime heating today, and we should see an
increasing trend in winds. Current guidance has backed off on the
signal for 40 mph winds, but there is still good potential for
gusts around 35 mph especially in the RRV and east. Ultimately,
this doesn't change messaging for the day or potential for Red
Flag Conditions. Near term adjustments were made, otherwise the
forecast remains on track.
&&
.SHORT TERM...(Today through Tuesday)
Issued at 351 AM CDT Mon May 1 2023
-Windy conditions are expected today, with the probability for
advisory wind impacts low (less than 10%).
-Dry grasses/low RH will combine with gusty winds in northwest MN
resulting in critical fire weather conditions this afternoon (see
fire weather section).
Mid/upper low remains to our eats with amplified ridge to our west,
keeping our CWA under northerly flow aloft. A similar cold pool
aloft will be in place as yesterday, however surface gradient will
be a bit weaker along with BL winds as the stronger LLJ axis is
expected to be east/southeast of our CWA. Shallow diurnal CU may
form once again (coverage uncertain). The ridge axis eventually
starts sliding east Tuesday, with moderating 850 MB temps and much
weaker gradient due to surface high pressure. Temperatures today
should be very similar to Sunday based on the pattern/air mass
aloft, which fell closer to the NBM75th percentile (mid 50s). Highs
on Tuesday should be warmer based on the pattern shift aloft,
and 60s could be more common than 50s if similar biases occur.
Regarding winds today: Surface gradient is a little weaker today
(especially in the west), but northerly BL flow and similar mixing
heights as Sunday should help maintain windy conditions along and
east of the RRV. Most guidance shows the highest 925-850MB wind axis
will be farther east, but we could tap into winds close to 30-35kt
resulting in the potential for some gusts to 40 mph in our far south
today based on RAP/NAM soundings. GFS soundings are higher and have
peak mixed layer winds in the 39kt range (45 mph) in our southeast.
MOS isn't supportive of those type of stronger winds and non bias
corrected ensembles show only a 10% probably for advisory type gusts
in our south and southeast.
.LONG TERM...(Tuesday night through Sunday)
Issued at 351 AM CDT Mon May 1 2023
Key Messages:
-Above normal temperatures across the middle of the week transition
to near normal moving into the weekend.
-Light rain showers may be possible moving into the weekend.
Discussion...
An upper level ridge building in across the central CONUS will
dictate the weather pattern at the surface across the middle and
latter portions of the week ahead. Strong, resultant subsidence
aloft will limit any precipitation potential until the weekend. As
the ridge axis becomes more centered over the Plains by midweek,
temperatures are expected to respond in kind. Widespread high
temperatures in the upper 60s are anticipated on Wednesday, with
readings in the low 70s certainly not out of the question. As a lobe
of the Hudson Bay low begins to break off across the end of the
week, north-northwesterly flow aloft will begin to work into the
region. A subtle shortwave is also progged to travel through this
flow pattern late Wednesday into early Thursday. A weak cold front
at the surface may yield some light rain shower activity,
particularly across northwestern Minnesota during this time frame.
Otherwise, this will result in a slight cool down from Thursday into
the weekend. Despite this, Thursday is still expected to see high
temperatures in the mid 60s to low 70s.
The majority of ensemble guidance indicates that the upper troughing
that is expected to break off of the Hudson Bay low will retrograde
over the northern Plains in some capacity. The main discrepancy
between ensembles, however, is in regards to the track of this upper
trough. This progression will be directly tied to the strength of
ridging aloft over the southern CONUS. A stronger ridge would push
the upper trough further northward, while a weaker ridge would allow
for the upper trough to retrograde further southward over the
forecast area. The former scenario would result in minimal impacts
across the region, while the latter scenario would yield increasing
precipitation chances. Currently, cluster analysis indicates a 40%
chance for the northward solution, with a 60% chance of the southern
solution. Furthermore, a closed low over the western CONUS is also
expected to transition eastward into the western High Plains. As a
result, precipitation chances look to be on the rise across the late
week period into the weekend. With the ridge in place to our south,
however, moisture return to the region may be limited. Latest NBM
indicates a 20-40% chance of 24-hour QPF exceeding 0.1", lending
credence to the idea that this will likely be more of a light
precipitation event. Otherwise, regardless of precipitation
potential, temperatures look to cool off to near normal values
across the weekend and into early next week.
&&
.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 643 AM CDT Mon May 1 2023
VFR conditions should prevail through the TAF period across
eastern ND and northwest MN. Periods of 4000-6000 FT AGL CU will
be possible through the daytime period before clearing this
evening. Gusty north-northwest winds are expected today, with
decreasing trends this evening towards sunset. Surface high
pressure eventually arrives from the west tonight and winds should
drop below 12kt west to east after 06Z.
&&
.FIRE WEATHER...
Issued at 351 AM CDT Mon May 1 2023
Today: Based on minimum RH values observed Sunday and adjusting for
the potential for even drier Td values today, confidence has
increased that RH values of 25 or less will occur over a lot of
northwest MN, with 25 to 30% along the Red River Valley. RH values
may be a bit higher farther west. Strongest winds today will tend to
be in the Red River Valley, but there is still a signal for frequent
gusts even in our northeast to 30 mph and some outliers in guidance
may actually support gusts to 40 mph mixing to the surface at times
even outside of the Red River Valley. In coordination with MIFC
there is concern that dry grasses quickly curing will be at risk
this afternoon for rapid spread in these conditions in MN (even where
they may be more marginal) and a Red Flag Warning was issued (Noon
to 8pm). On the ND side, RH should be a bit more marginal but near
critical fire weather conditions will still be possible in the
valley.
Tuesday-Thursday: Looking ahead, RH values will only be lower over a
larger part of the region Tuesday through Thursday, with Wednesday
showing potential for 15-25% RH values as temperatures warm to
around 70. There is about a 10% chance for RH values on Wednesday in
northwest MN to drop as low as 10%. However, surface gradient will be
weaker and winds aloft less, lowering the potential for winds within
Red Flag Criteria. There is potential for guts to 20 to 25 mph at
times Tuesday afternoon across southeast ND and parts of northwest
MN, so near critical fire weather conditions will be possible that
day. Winds will be much less on Wednesday and Thursday in particular
(maybe a few gusts around 15 mph during peak heating).
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...Red Flag Warning from noon today to 8 PM CDT this evening for
MNZ001>009-013>017-022>024-027>032-040.
&&
UPDATE...DJR
SHORT TERM...DJR
LONG TERM...Rick
AVIATION...DJR
FIRE WEATHER...DJRHazardous weather outlook, May 1, 4:50 AM CDT, 4 hours 9 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 450 AM CDT Mon May 1 2023 MNZ001>009-013>017-022>024-027>032-040-021000- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant- 450 AM CDT Mon May 1 2023 This hazardous weather outlook is for portions of west central and northwest Minnesota. .DAY ONE...Today and Tonight The combination of low humidity and gusty winds will lead to critical fire weather conditions this afternoon and early evening across northwest and west central MN. Any fires that ignite will spread rapidly and become difficult to control. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Near critical fire weather conditions are possible Tuesday afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. NDZ006>008-014>016-024-026>030-038-039-049-052>054-021000- Towner-Cavalier-Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson- Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent- Richland-Western Walsh- 450 AM CDT Mon May 1 2023 This hazardous weather outlook is for portions of eastern North Dakota. .DAY ONE...Today and Tonight The combination of low humidity and gusty winds may lead to near critical fire weather conditions this afternoon and early evening, especially in the Red River Valley. Any fires that develop may become hard to control. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Near critical fire weather conditions are possible Tuesday afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
Nearby
River Flood Warnings in North Dakota, 2023Every river flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.